Thyroid UK
88,821 members103,418 posts

T3-WEIGHT GAIN- MISDIAGNOSED?

Hi, I am new to this site and am desperate for answers! so i am sorry if this post is so long but my story is pretty lengthy. I am from the USA and was diagnosed with t4-t3 conversion issue december 2016 by an integrative dr, a regular endo said i was fine. I have been on t3 only since. Before I saw the dr i was able to lose weight and was 124lbs... since treatment i am now 137. this actually makes me cringe so much because it seems inevitable no matter what I do, I keep gaining weight with every increase of my dose and i have never been above 132 before.

a little background about me and my hypothesis of what happened.

some one was handling my nutrition and had me on a low carb diet and severly low calories, like 1200 a day. I am super active, I needed around 2000 calories to keep up with my lifestyle... but I didn't pay attention to what this man had me eating daily, I just did it, for a long time... about 2 years. eventually my appetite stopped, I was never hungry and getting 1,000 calories was difficult. this type of eating is linked to low conversion of thyroid hormone and causes adrenal fatigue... simply increasing calories and carbohydrates fixes this but i didn't know this at the time. When i went for my initial blood work for the integrative dr, he said my thyroid was shot, done doesn't work... he scared me. I have no family history of thyroid disease.

Every time i see him he says my thyroid is not responding to therapy therefore i need MORE t3... but with more t3 i get racey heart, extreme anxiety and weight gain. Also with each increase my liver enzymes increase.. i've never had an issue with this before in my life. I want to get off this medication. I lowered my own dose from 28mcg to an average of 18.50 by swapping between 15mcg and 22 mcg T3 every other day. does anyone have any advice on weaning off? I also have an appointment with another doctor but thats in march.

8 Replies
oldestnewest

If you know what has caused your problem and how to fix it, why do you bother with doctors at all? Why not just do your own thing?

You can reduce T3 by 5 or 6.25 mcg every two weeks. But, I really wouldn't alternate doses if I were you, because that will probably mess up your metabolism. If you're taking T3, you need a steady, regular dose.

I would suggest your start eating properly, increase your carbs, slowly reduce your T3 until you're not taking any, then wait six weeks and get retested. See what effect all that has had on your conversion. :)

2 likes
Reply

Welcome to the forum, Atrejo.

Can you post your recent TSH and FT3 results and ranges? Being under and over medicated can cause weight gain.

By the way, being a poor converter doesn't mean you have to take T3 only. You could have added a little T3 to your Levothyroxine and that would have sorted out poor conversion.

It's not necessary to wean off T3, you can switch straight over to Levothyroxine or reduce T3 dose and add Levothyroxine but don't come off T3 until you have an alternative thyroid replacement.

2 likes
Reply

Hi Atrejo and welcome. I’ve only been here a short while, but find this forum very useful, I hope you do too.

First things first, have you actually been diagnosed with Hypothyroidism and possibly Hashimoto’s? I mean via blood tests and seeing an Endocrinologist who specialises in thyroid? Integrative doctors can be very helpful, but this is not an easy illness to treat, especially if you do have conversion issues. It might be worth finding a good endo who is open to treating your Symptoms (Not TSH-obsessed) with a range of options — conventional T4, T3 And NDT.

I’m Hashimoto’s with conversion issues, currently on 60mcg T3 and 2 Grains NDT under endo’s and GP’s supervision. I Think the right dose for me is going to be more NDT and less T3. Couple of things I’ve found is 1) Are you on slow release T3 or straight T3? Slow release is pretty useless for a number of reasons and said to be a “rip-off” by my endo. I.e. costs a bomb and does little good. 2) Have you ever tried T4 at all? T4 is Long-acting and T3 is relatively fast-acting. A combination of the two as either T4+T3 or plain NDT or NDT +T3 can also work for poor converters.

A really 100% healthy (ignore calories) diet to heal your gut and soothe your overall sense of well-being is also enormously helpful. But get an accurate diagnosis by a good specialist and the right mix of meds First. I just didn’t have the energy to think about food, supplements etc until I got at least 40% well... proper medication is essential. Good luck with it all!

BBxx

2 likes
Reply

You are taking lots of medication what are your TSH , T4 and FT3 results on this please?

Reply

Hi Atrejo, I completely agree with Blue_Bee. Also as you was on diet and you have Hypothyroidism and possibly Hashimoto’s, you have to make tests on TSH, FT3, Ft4, TPO, AgAB & TSI antibodies , vit D, vit B12, Ferritin, Iron, Omega3, Cortisol, Sex hormons. As all these things are connected...

Reply

I have had thyroid disease most of my life and was always treated with levothyroxine (T4). I saw an endocrinologist who put me on a very low dose of T3 (5mcg and he lowered my levothyroxine from 125mcg to 100mcg). This seemed like a reasonable change in medication as it was not extreme. I felt violently ill however. Shaky, irritable, heart palpitations, etc. I gained ten pounds within a couple of days. I have always managed to keep my weight between 125 and 135 pounds with a lot of hard work and commitment to diet. I immediately went off of the T3 and my weight is slowly going back down. I have heard that T3 causes some people to gain weight while it can support weight loss in others. Synthetic hormones can be tricky. If you were maintaining a weight of 124 pounds perhaps you were not having trouble converting at all. Were you experiencing other symptoms?

Reply

Hello, I am new to this site, I have just been told I have gone overactive again, I had iodine 12years ago, and have been taking throxine 150 since, 3weeks ago I had blood test, it showed my sugar was up, so I am classed as pre diabetic, and my thyroid is overactive again, after all these years, I thought I had no thyroid now!! I have list 6lbs in weight in 9 days, as the diabetic nurse put me on a diet, low sugar diet, I also have graves, had that 12 years, my eyes are bad at the moment, especially my left one, red and weepy, my doctor has brought me down to 125 throxine per day now, feeling very jittery, and week, are there anyone else who has had this, overactive thyroid returning, after iodine?

Reply

Hi,

My thyroid burned completely out from hyper after 10 years of meds and I also have zero function. I have NEVER heard of anyone's thyroid coming back to life but have read about the Parathyroid Glands suddenly, due to a disorder or disease, I don't know, mimicking thyroid symptoms. If you are NOT seeing an Endocrinologist right now, find one and get an appointment soon- this may not be something an ordinary GP or nurse would know to diagnose or treat. It could also be a side effect of something else going on or a side effect of new medication or supplements.

Reply

You may also like...